updated 10/18/2007 6:40:30 PM ET 2007-10-18T22:40:30

Viagra and other impotence drugs are about to bear new warnings that users may experience sudden hearing loss.

  1. Don't miss these Health stories
    1. Splash News
      More women opting for preventive mastectomy - but should they be?

      Rates of women who are opting for preventive mastectomies, such as Angeline Jolie, have increased by an estimated 50 percent in recent years, experts say. But many doctors are puzzled because the operation doesn't carry a 100 percent guarantee, it's major surgery -- and women have other options, from a once-a-day pill to careful monitoring.

    2. Larry Page's damaged vocal cords: Treatment comes with trade-offs
    3. Report questioning salt guidelines riles heart experts
    4. CDC: 2012 was deadliest year for West Nile in US
    5. What stresses moms most? Themselves, survey says

It’s not clear that the drugs truly trigger hearing loss, but the Food and Drug Administration decided Thursday to add a warning about the possible risk after counting 29 reports of the problem since 1996 among users of this family of medicines.

The impotence drugs Viagra, Cialis and Levitra will bear the warnings. So will Revatio, a drug for pulmonary hypertension, which contains the same ingredient as Viagra.

Viagra’s label already mentioned hearing loss as a possibility, because a few cases were reported during initial testing of that drug. But given that hearing loss is a risk of advancing age and certain conditions, such as diabetes and heart disease, that can lead to impotence, it wasn’t clear if the link was real.

That still isn’t clear, said FDA ear nose and throat specialist Dr. Robert Boucher.

But in poring over FDA’s database of possible drug reactions, what struck him was these 29 reports said the hearing loss occurred within hours to two days of taking one of the drugs.

“We don’t know enough to say that it’s ironclad caused by the drugs, but we see enough to say we can’t ignore it either,” he said.

The reports involve hearing loss in one ear, which in a third of cases was temporary.

FDA urged patients who experience any hearing problems — loss or ringing in the ears — to promptly call their doctors and stop taking the impotence drugs.

© 2013 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

Discuss:

Discussion comments

,